Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Experiencing nausea and diarrhea. History of GERD. Gaining weight. Feeling fullness in abdominal area. What to do?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1201 Questions
Question
i began experiencing nausea and diarrhea last Friday. Also a feeling of "fullness" in the lower abdomen.. I have a history of GERD, and have been having great difficulty over the past year losing the menopause weight. This past month i have made a great effort, kept my intake to 1200 calories or less, walked on hilly terrain for 2.5 miles daily with weights, and GAINED FIVE POUNDS. I don't know what is going on. I had a CT scan of the abdomen Friday, and today they told me they found "subtle enteritis". I googled it but it's not really helpful. I haven't eaten or drunk anything out of the ordinary
Posted Sun, 11 Aug 2013 in Abdominal Pain
 
 
Answered by Dr. Jorge Brenes-Salazar 47 minutes later
Dear patient

thanks for the query. The issues may actually be independent. it is not uncommon for people doing diet and exercise to gain weight, to some extent, because they are building muscle mass which is heavier than fat. that being said, is only to some extent since a massive weight gain from that is unlikely unless you are a bodybuilder; now, in terms of the gastrointestinal issues, the most common cause of acute nausea and diarrhea is infectious gastroenteritis, usually by a virus and self limited, meaning that symptoms should gradually resolve upon 3-21 days; if not, then we may be dealing with a chronic diarrhea, whose differential diagnosis is different.

The CT scan is helpful to differentiate severe, structural causes of such symptoms

truly yours

Dr Brenes-Salazar MD
Mayo Clinic MN
Above answer was peer-reviewed by
 
Follow-up: Experiencing nausea and diarrhea. History of GERD. Gaining weight. Feeling fullness in abdominal area. What to do? 4 hours later
2nd try.

I am we'll aware of the increased density of muscle. Because of this, one generally sees a reduction of inches along with the weight gain, rather than an increase in both. But perhaps walking has given me an unusually muscled waist.

I have already ruled out food and drink in that I ate and drank nothing that should cause this sort of illness. I'm obviously not pregnant. My CT supposedly showed "subtle enteritis". I have no clue what that means, even after Googling and asking you. I'd like some assistance in what questions I should be asking my doctor.
 
 
Answered by Dr. Jorge Brenes-Salazar 45 minutes later
2nd try

Enteritis is a general term, it onlymeans inflammation of the bowel. There are a number of potential causes: infectious, autoimmune, malignant, infiltrative diseases, etc each category with a big list. Again, if the issue is persistent diarrhea without an evident cause, other than the basic stool analysis a lower endoscopy may be needed; some entities that cause chronic diarrhea such as celiac disease or microscopic colitis can only be accurately diagnosed with a biopsy
Above answer was peer-reviewed by
 
Follow-up: Experiencing nausea and diarrhea. History of GERD. Gaining weight. Feeling fullness in abdominal area. What to do? 3 minutes later
Thank you. I am getting a routine colonoscopy and upper GI Wednesday. Will that assist in clarifying things?
 
 
Answered by Dr. Jorge Brenes-Salazar 7 minutes later
It certainly will. The endoscopist will be able to obtain biopsies from both the upper and lower tract, particularly if there is any inflammed/friable area, which can many times provide a specific diagnosis under the microscope
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor